Pred is a medium acting, long term steroid. It has a long half life. It can last longer than a day. So the body never rests - hence more side effects.
HC is a short term, fast acting steroid. It has a short half life. It allows the body to more closely mimic the natural diurnal rhythm if taken correctly (I will say, it is inconvenient) and is more like what the body makes itself.
They have finally developed a long acting HC, duocort, that will be available sometime soon and it will mimic the diurnal rhythm without the side effects of pred - so once a day dosing.
Look for a steroid calculator and you can see what I mean about half lives and all.
yaeh, that seems excessive. You don't want to be on that much steroids if you don't ABSOLUTELY need to be because steroids are an immunosuppressant. I've having trouble w/ that taking 20mg a day of hydrocortisone which is less potent than pred.
20mg of HC = 5mg of pred so your doc has you on 4 times the normal dose that a body needs. 20mgs is around what a normal person takes. Unless you have other health problems that require you to need more pred, you are eating your bones, muscle, eyes etc. It may not happen today - but it will happen in the future.
Why your blood work comes up low could be timing (pred takes a few hours to kick in, hence why it is not used in an emergency but with the half life, you stack dosing, another reason it is not great), lab error, or it can depend on what tests you are doing.
I have adrenal insufficiency(as of 3 months ago) and just went from 25mg / day of hydrocortisone to 5 mg of prednisone. This is long term, at least 6 months, till we run tests again. My Endo feels that I was miss diagnosed as having Addison's. We'll see.
i'm taking both 40mg of predisone in the morning and 20mg of hydrocortisone at night. is there a reason why you can't take them both. i also have meniere ear which the predisone helps and my seg rate is high so i might have some other autoimmune disease. but i know this is working for me. i'm not swelling anymore taking them both.
Well, you can take them both but it is very very hard on the body. Your 40mg is pretty high - as said before, 5mg is enough to shut down and replace adrenal function. Pred lasts 24-36 hours, so I am not sure why your doc is making you take HC at night unless he really really does not want you to sleep? A person who takes HC to live, like me, avoids taking HC anywhere in the afternoon so that they can sleep - the body needs to have a period of time off steroids to repair muscle, bones, etc. I would get a dexa scan and monitor your bones.
Usually pred is prescribed in the case of diseases like arthritis, ms, asthma, etc. where you need anti-inflammatory action to last. As you do not appear to be developing Cushing's symptoms, you must be *using* the steroid but many of the effects may be hidden in your eyes, bones and muscles.
I was diagnosed with adrenal insufficiency and a ruptured pituatiary tumor early this spring. I feel very weak if I take anything less than 40 mg. of cortisol. Is this comparable what other take -- noting that I do have chronic pain from the tumor which may elevate my need?
Pain is not usually treated with HC unless the source is inflammatory (ie arthritis) so... taking 40mg may be giving you the steroid *boost* and in turn, wrecking your body's bones and muscles...
Have you taken a UFC or other testing to see how your body is using that steroid? You do the urinary free cortisol test on meds, to see how you are - and you should be in mid-range.
Im on 5mg of pred for sarcordosis of the lungs ive been slowly coming off the pred for 2 and half years and have every side effect. My endo wants me to start taking 15mg of HC in the morning and 5mg at 5:00pm....to see if i feel better and have more energy...
As of now i sleep about 12-14 hours a day. Just wanted to know if this is a good idea or just stick to the pred...my lung doc said i could come down to 2.5mg of pred and see how i do.
Just want some input...Thanks
You are taking pred for your lungs so you have a reason for it, however, it seems that your side effects show that your body is not liking it.
If you can cut to 2.5mg pred, think of this, pred takes about 4 hours to kick in, and can last up to 36 hours (hence the side effects), HC kicks in pretty much right away, but only lasts about 6 hours. That 5pm dose may or may not, depending on you, cause sleep issues. Most endos advise dosing no later than 2 or 3pm but some people need a 2.5mg HC at night to sleep. It happens.
You may be sleeping so much as you may have a case of steroid-induced Cushing's - it causes fatigue. It does a number in the muscles and has a lot of other hidden side effects. 5mg =20mg HC, so to just take the 2.5 pred would put you under a suppressive dose, and force your adrenals to work, if it in fact they could, and if you have been on steroids a long time, well, they may not. That could be a dangerous situation. To get out of the Cushing's, you need to drop the pred, but it is going to hurt to get back and force yourself back, as you know, weaning bites.
So that is food for thought... I cannot make the decision - you could alternate days since pred lasts so long though... that is one way to help wean. You may also need more HC in the wean since the pred lasts longer, it acts like more. Just ideas.
This is a really old post but i am starting to explore taking predisone and possibly hydrocortisone because i am having a hard time tolerating the levothyroxine. I wanted to ask you, people speak of 2.5 mg and 1mg of predisone. That is a tiny tiny amount, correct? The smallest dose that could be prescribed is .10. So how does someone take 2.5? 1?
I feel like my adrenals are kicking in and producing excess adrenaline in response to the levo, or hypothyroidism..
I am not a proponent of the "thyroid and adrenal" thing - I take both medications, have for years... the only stuff I have read on it is not on medical sites but other and I respectfully just don't follow those thoughts. If you need thyroid, you need, it but you may be on the wrong dose?
If you feel buzzed, then perhaps, the the pred is giving you a buzz of cortisol. If you look up a corticosteroid calculator, you will see that pred lasts a long time - it also takes about 4 hours to kick in. So when you take pred, you basically stack doses. Pred is not given in emergencies for that reason.
I don't know anything about any adrenaline response - I would think it is racing heart for too much thyroid or too much pred.
I would guess to take 2.5 you take a whole bunch of pills or do a bunch of cutting of larger pills.
Hi Lucy....I too have Sarcoidosis...have for 20 years...also have Gastro Paresis, Chrones and I get granulomas in my sinues (had 5 surgeries already and number 6 is being scheduled)... (auto immune diseases love me). I found when they took me off the Prednisone and put me on the Hydrocortisone....everyone was ignoring my other issues. I have a "smoking cough" (never smoked) that has been lingering for 3 months now....I have Chronic Bronchitus (bronchitis) (COPD) so my pulmonary doctor is not happy....they just put me back on prednisone...and stopped the Hydrocortisone...until I am through the Prednisone regiment. I feel better on Prednisone! I do watch what I eat all the time...I find on the Hydrocortisone I am ALWAYS looking to put something in mouth....hold water weight...and gained a lot more weight than I did on Prednisone. I am going to talk to my endo doctor about staying on Prednisone...they have to consider all my other issues....I don't think the Hydrocortisone is a fixer for Sarcoidosis....we need something that stays in the body...I was told the Hydrocortisone is only a 4 hour fix per pill...which means (for me) on 3 a day....I am only being covered for 12 of the 24 hours..... hope this gives you some answers...everyone is different...but you probably need to talk to your pulmonary and endo doctors...or have them talk to each other....good luck!
I have Adrenal insuffiency and Chronic Cluster headaches. I am no longer on HC or Pred and now my headaches flare up longer and more often. The treatment calls for 10ltr of oxygen and 60 mg of prednisone. Prednisone caused my Arenal problems. Confused with 24/7/365 headaches
Are you still on the pred? It is confusing since you say you are not, but your treatment calls for it? If you stopped and you have AI, you probably have a headache as you are in a LOW - in other words you need some sort of replacement for cortisol.
I get massive headaches when I don't have enough cortisol.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.